Alert archive / South Dakota / Tornado Warnings in 2018
Tornado Warning 8, NWS Aberdeen, SD
NWS Aberdeen, SD issued this tornado warning at Jul 3, 2018, 11:58 PM MDT for Dewey County, South Dakota. It was in force for 21 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 3, 2018, 11:58 PM MDT (05:58 UTC)
- Expired
- Jul 4, 2018, 12:19 AM MDT
- In force
- 21 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
County Dewey County, SD
The radar
The Rapid City radar (KUDX), 165 km from the middle of the area, began a volume at 05:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 4, 12:04 AM MDT | TSTM WND DMG | Eagle Butte, SD | ONE EMPTY CAMPER TRAILER DESTROYED AND ONE TIPPED OVER. TREE UPROOTED. REPORT VIA SOCIAL MEDIA. |
| Jul 4, 12:09 AM MDT | TSTM WND GST 70 | 4 Nne Eagle Butte, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 3, 10:02 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Rapid City, SD (KRAP), launched 00:00Z, 6.0 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 931 J/kg
- Mixed-layer CIN
- -300 J/kg
- Mixed-layer LCL
- 1369 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 108 m²/s²
- 0-3 km storm-relative helicity
- 226 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
119
WFUS53 KABR 040558
TORABR
SDC041-040630-
/O.NEW.KABR.TO.W.0008.180704T0558Z-180704T0630Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Aberdeen SD
1158 PM MDT TUE JUL 3 2018
The National Weather Service in Aberdeen has issued a
* Tornado Warning for...
West central Dewey County in north central South Dakota...
* Until 1230 AM MDT.
* At 1158 PM MDT, a severe thunderstorm capable of producing a
tornado was located near Lantry, moving northeast at 40 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Eagle Butte around 1215 AM MDT.
Parade around 1225 AM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!
This cluster of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.
&&
LAT...LON 4517 10113 4503 10093 4498 10114 4499 10114
4500 10150 4502 10150
TIME...MOT...LOC 0558Z 241DEG 34KT 4496 10144
TORNADO...RADAR INDICATED
HAIL...1.00IN
$$
Connelly1 follow-up statement
984
WWUS53 KABR 040619
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
1219 AM MDT WED JUL 4 2018
SDC041-040628-
/O.CAN.KABR.TO.W.0008.000000T0000Z-180704T0630Z/
Dewey SD-
1219 AM MDT WED JUL 4 2018
...THE TORNADO WARNING FOR WEST CENTRAL DEWEY COUNTY IS CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled. However gusty winds are
still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 400 AM MDT for
north central South Dakota.
LAT...LON 4517 10113 4503 10093 4498 10114 4499 10114
4500 10150 4502 10150
TIME...MOT...LOC 0616Z 241DEG 34KT 4505 10121
$$
ConnellyWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Jul 3, 11:29 PM MDT, 29 minutes earlier.
Area forecast discussion, Jul 3, 11:29 PM MDT, 29 minutes before
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 1229 AM CDT Wed Jul 4 2018 .UPDATE... Issued at 801 PM CDT Tue Jul 3 2018 Allowed heat advisory to expire. Developing thunderstorms are adding to the cloud cover and temperatures are dropping in areas receiving rain. Drier spots across south central SD will slowly cool after sunset. UPDATE Issued at 630 PM CDT Tue Jul 3 2018 Made a few tweaks to evening pops based on latest HRRR and current radar returns. Otherwise, forecast remains on track for the overnight period with two rounds of storms possible. && .SHORT TERM...(This Evening through Wednesday) Issued at 223 PM CDT Tue Jul 3 2018 Convection remains the main challenge in the short range. Instability continues to increase across the region this afternoon as diabatic heating continues. However, deep layer shear is probably slackening as the mid level westerlies retreat to the north this afternoon and evening. Also, heights continue to build across the region with warming temps aloft. Meanwhile, ll shear will remain decent through tonight given continued llj, and its diurnal increase this evening. The CAMS and non-CAMS are at odds concerning convective development in the northeast toward evening. The HRRR is somewhat aggressive, perhaps picking up on outflow boundaries left behind by the morning convection. Non-CAMS favor activity developing further north, or not at all over the northeast this evening. Later in the evening there is fair agreement that an MCS will fire up over the High Plains, and then head northeast overnight. The main threat with the possible early evening convection will be hail and heavy rain, and the late night activity should favor gusty winds. Nonetheless, confidence in how all this will play out is fairly low attm. Temperatures will be above normal through Wednesday. .LONG TERM...(Wednesday Night through Tuesday) Issued at 223 PM CDT Tue Jul 3 2018 Mid level ridge will expand from the eastern conus, back west to the central conus during the period. The ridge does get knocked down some by passing s/w energy late in the weekend, into early next week. That is likely the best opportunity for any meaningful pcpn during the period, since prior to that the strong mid level ridge should provide for general subsidence across the Northern Plains. Meanwhile, temperatures should remain near to above normal through most of the period. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday Night) Issued at 1225 AM CDT Wed Jul 4 2018 Showers and thunderstorms crossing the region early this morning will bring mixed flying conditions. Southerly winds ahead the storms will become northwesterly this afternoon. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...Wise SHORT TERM...TDK LONG TERM...TDK AVIATION...SD
Hazardous weather outlook, Jul 3, 12:23 PM MDT, 11 hours 35 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Aberdeen SD 123 PM CDT Tue Jul 3 2018 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-041830- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall- Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark- Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones- Lyman-Buffalo- 123 PM CDT Tue Jul 3 2018 /1223 PM MDT Tue Jul 3 2018/ This Hazardous Weather Outlook is for portions of west central Minnesota, central South Dakota, north central South Dakota, and northeast South Dakota. .DAY ONE...This Afternoon and Tonight More storms are expected this evening and overnight. Severe storms are possible with strong winds and large hail being the main threats. Storms could fire first in the northeast, and then later in the evening out west. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Showers and storms will linger into Wednesday across the east. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. tdk
In the hours before
Special weather statement, Jul 3, 8:37 PM MDT, 3 hours 21 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
937 PM CDT TUE JUL 3 2018
SDZ017-037-040330-
Hand SD-Faulk SD-
937 PM CDT TUE JUL 3 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HAND AND SOUTH
CENTRAL FAULK COUNTIES UNTIL 1030 PM CDT...
At 936 PM CDT, Doppler radar was tracking a strong thunderstorm near
Polo, or 14 miles north of Miller, moving northwest at 20 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Orient and Polo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
central and north central South Dakota.
LAT...LON 4502 9904 4471 9887 4463 9910 4488 9932
4489 9931 4490 9933 4492 9935
TIME...MOT...LOC 0236Z 155DEG 18KT 4473 9904
WiseLocal storm report, Jul 3, 8:55 PM MDT, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
955 PM CDT TUE JUL 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 PM HAIL 2 ENE POLO 44.79N 99.07W
07/03/2018 E1.00 INCH HAND SD PUBLIC
QUARTER SIZE HAIL REPORTED.
&&
DYESpecial weather statement, Jul 3, 9:31 PM MDT, 2 hours 27 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
1031 PM CDT TUE JUL 3 2018
MNZ039-046-040415-
Traverse MN-Big Stone MN-
1031 PM CDT TUE JUL 3 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TRAVERSE AND
NORTHEASTERN BIG STONE COUNTIES UNTIL 1115 PM CDT...
At 1031 PM CDT, Doppler radar was tracking a strong thunderstorm over
Clinton, or 11 miles north of Ortonville, moving northeast at 20 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Graceville, Clinton, Johnson and Trinity Lutheran Country Church.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4540 9645 4550 9660 4569 9626 4566 9625
4559 9625 4558 9624 4543 9624
TIME...MOT...LOC 0331Z 235DEG 16KT 4547 9645
SDSpecial weather statement, Jul 3, 9:46 PM MDT, 2 hours 12 minutes before
Special Weather Statement National Weather Service Aberdeen SD 946 PM MDT TUE JUL 3 2018 SDZ003-040430- Corson SD- 946 PM MDT TUE JUL 3 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CORSON COUNTY UNTIL 1030 PM MDT... At 945 PM MDT, Doppler radar was tracking a strong thunderstorm near Shambo Ranch, or 27 miles south of Lemmon, moving east at 35 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Morristown, Watauga, Shambo Ranch, Keldron and Thunder Hawk. LAT...LON 4594 10200 4594 10149 4547 10144 4547 10200 TIME...MOT...LOC 0345Z 257DEG 32KT 4556 10197 SD
Special weather statement, Jul 3, 10:05 PM MDT, 1 hour 53 minutes before
Special Weather Statement National Weather Service Aberdeen SD 1005 PM MDT TUE JUL 3 2018 SDZ003-040445- Corson SD- 1005 PM MDT TUE JUL 3 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CORSON COUNTY UNTIL 1045 PM MDT... At 1005 PM MDT, Doppler radar was tracking a strong thunderstorm over northern Lake Oahe, or 9 miles northwest of Mobridge, moving north at 25 mph. Nickel size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Mclaughlin, Wakpala, Mahto and Indian Memorial Rec Area. A Severe Thunderstorm Watch remains in effect until 400 AM MDT for north central South Dakota. LAT...LON 4558 10047 4555 10063 4581 10086 4588 10053 TIME...MOT...LOC 0405Z 163DEG 21KT 4563 10059 Wise
Special weather statement, Jul 3, 11:02 PM MDT, 56 minutes before
Special Weather Statement National Weather Service Aberdeen SD 1202 AM CDT WED JUL 4 2018 SDZ004-005-009-010-040545- Walworth SD-Campbell SD-McPherson SD-Edmunds SD- 1202 AM CDT WED JUL 4 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN EDMUNDS...EASTERN CAMPBELL...WESTERN MCPHERSON AND EASTERN WALWORTH COUNTIES UNTIL 1245 AM CDT... At 1201 AM CDT, Doppler radar was tracking a strong thunderstorm near Hosmer, or 14 miles south of Eureka, moving north at 55 mph. Nickel size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Eureka, Selby, Bowdle, Herreid, Roscoe, Hosmer, Java, Mound City, Artas, Hillsview, Lake Hiddenwood Rec Area and Greenway. A Severe Thunderstorm Watch remains in effect until 500 AM CDT for north central South Dakota. LAT...LON 4543 9933 4528 9995 4590 10015 4592 9940 TIME...MOT...LOC 0501Z 168DEG 46KT 4556 9958 Wise
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 6:09 PM MDT | Special Weather Statement | ABR | Faulk | 66 min |
| Jul 3, 6:14 PM MDT | Severe Thunderstorm Warning | ABR | Faulk, Hand | 61 min |
| Jul 3, 7:14 PM MDT | Severe Thunderstorm Warning | ABR | Faulk, Hand | 42 min |
| Jul 3, 7:21 PM MDT | Flash Flood Warning | ABR | Faulk, Hand | 6 hr |
| Jul 3, 7:59 PM MDT | Special Weather Statement | ABR | Grant | 46 min |
| Jul 3, 8:21 PM MDT | Special Weather Statement | ABR | Walworth | 39 min |
| Jul 3, 8:37 PM MDT | Special Weather Statement | ABR | Faulk | 53 min |
| Jul 3, 8:41 PM MDT | Severe Thunderstorm Warning | ABR | Faulk, Hand | 43 min |
| Jul 3, 9:20 PM MDT | Severe Thunderstorm Warning | ABR | Faulk, Hand | 40 min |
| Jul 3, 9:46 PM MDT | Special Weather Statement | ABR | Corson | 44 min |
| Jul 3, 9:55 PM MDT | Severe Thunderstorm Warning | ABR | Edmunds, Faulk | 50 min |
| Jul 3, 9:59 PM MDT | Severe Thunderstorm Warning | ABR | Corson | 34 min |
| Jul 3, 10:05 PM MDT | Special Weather Statement | ABR | Corson | 40 min |
| Jul 3, 10:45 PM MDT | Severe Thunderstorm Warning | ABR | Edmunds, Faulk | 31 min |
| Jul 3, 10:51 PM MDT | Severe Thunderstorm Warning | ABR | Corson | 39 min |
| Jul 3, 11:02 PM MDT | Special Weather Statement | ABR | Campbell | 43 min |
| Jul 3, 11:25 PM MDT | Severe Thunderstorm Warning | ABR | Corson | 50 min |
| Jul 3, 11:48 PM MDT | Severe Thunderstorm Warning | ABR | Dewey, Stanley | 42 min |
| Jul 3, 11:50 PM MDT | Severe Thunderstorm Warning | ABR | Campbell | 21 min |
| Jul 3, 11:55 PM MDT | Severe Thunderstorm Warning | ABR | Campbell, McPherson | 50 min |
| Jul 4, 12:07 AM MDT | Severe Thunderstorm Warning | ABR | Campbell, Corson, Dewey, Walworth | 38 min |
| Jul 4, 12:13 AM MDT | Severe Thunderstorm Warning | ABR | Dewey, Potter, Stanley, Sully | 47 min |
| Jul 4, 12:31 AM MDT | Severe Thunderstorm Warning | ABR | Corson, Dewey | 29 min |
| Jul 4, 12:42 AM MDT | Severe Thunderstorm Warning | ABR | Campbell, Corson, Dewey, Potter, Sully, Walworth | 48 min |
| Jul 4, 12:51 AM MDT | Flash Flood Warning | ABR | Campbell, Corson | 6 hr |
| Jul 4, 12:58 AM MDT | Severe Thunderstorm Warning | ABR | Campbell, Corson, Dewey, Walworth | 47 min |
| Jul 4, 1:08 AM MDT | Areal Flood Warning | ABR | Faulk, Hand | 11 hr |
| Jul 4, 1:10 AM MDT | Severe Thunderstorm Warning | ABR | Campbell, Edmunds, Faulk, Hyde, McPherson, Potter and 2 more | 50 min |
| Jul 4, 1:43 AM MDT | Severe Thunderstorm Warning | ABR | Edmunds, Faulk, McPherson | 47 min |
| Jul 4, 2:15 AM MDT | Severe Thunderstorm Warning | ABR | Brown, McPherson | 30 min |
| Jul 4, 2:41 AM MDT | Special Weather Statement | ABR | Brown, Spink | 34 min |
| Jul 4, 3:50 AM MDT | Special Weather Statement | ABR | Clark, Codington, Day, Grant, Hamlin, Roberts | 40 min |
| Jul 4, 6:15 AM MDT | Areal Flood Warning | ABR | Corson | 6 hr |
| Jul 4, 12:15 PM MDT | Areal Flood Warning | ABR | Corson | 13 hr |
Nearby
Tornado Warnings in South Dakota, 2018Every tornado warning in 2018Tornadoes in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.